Hail, Marathon
- When
- June 17, 7:03 PM CST
- Where
- Marathon County, 0.69 mi S of Colby
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 44.910, -90.300
Quarter size hail fell in Colby.
Thunderstorms developed ahead of a warm front lifting north during the evening hours. The strongest storms produced marginally severe hail across central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed ahead of a warm front lifting north during the evening hours. The strongest storms produced marginally severe hail across central Wisconsin. Lightning struck a house in Fremont, setting on fire and burning it to the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 17, 5:47 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 647 PM CDT Thu Jun 17 2021 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Friday Issued at 308 PM CDT Thu Jun 17 2021 The bulk of the action in the short term will be on the front end, late this afternoon to early evening. As of 2 PM, radar and satellite trends show unsettled cumulus starting to form across western WI and far eastern MN indicating the developing instability, as well as several showers crossing MN with an approaching disturbance. As this disturbance, accompanied by a weak cold front enters our region late this afternoon, storms and showers are expected to kick off in western to central Wisconsin and begin making their way east. Timing-wise, initial convection is still somewhat spotty, but most models suggest a time between 4-6 PM just to the west of our area, meaning western to central WI, before heading eastwards into our area. There has been a northerly trend with the most recent few model runs, which is currently supported by the approximate track of the aforementioned disturbance over MN. As a result, SPC has raised the category to Enhanced for a good portion of central WI, with a Slight category reaching to the Fox Valley and Green Bay. Instability parameters from the surface will be around 1500-2500 J/kg late this afternoon, but significant capping warm and dry air will likely still be in place. This will mean most storms will be elevated in nature, at least initially. Ample shear will be present at all levels, with bulk shear values at 40+ kts. PWATs also remain high for this time of year, pushing 1.5-1.75 inches of rainfall. Initial storm threats will be mainly damaging winds, large hail, and heavy rainfall. Mean flow from the west will bring storms west initially late this afternoon, before gradually turning them southwards along the better instability gradient towards southern Wisconsin. If the current solution for initial development holds, this means the northern portion of the more organized storms will be roughly along Highway 29 before making the turn southwards later in the evening. A few isolated storms across the north can't be ruled out, but the severe threat will be lower in overall coverage. The uncertainty with the forecast comes from the fact that the best instability, lowest CIN, and the nose of the highest low level winds this evening will still be to the southwest of our area. This may change where the most intense storms form and track this evening. As we get through the evening, the cold front will continue to progress across the area fairly quickly. Shear values will remain around 40+ which will help keep storms going and organized, along with any outflows or organizing cold pools. If forcing from the outflows and moistening of the lower levels is sufficient to get a couple storms to develop from the surface, i.e. become outflow dominant, a spin up or two can't be ruled out, although again, the best tornado threat will be towards southwest Wisconsin. A few hours after midnight, the front is expected to make its out of the area and any still going storms will be exiting the region. Behind the storms, quieter conditions will return. Areas that received heavier rainfall will have a chance to develop some patchy fog before sunrise. Low temperatures will be in the upper 50s to middle 60s. Friday will bring another fairly quiet day to the area, with sunny skies to start the day. A few additional showers and storms are possible in the far north along a disturbance, but most will be dry. Highs will be in the upper 80s to lower 90s. Weather becoming a bit more active later this afternoon into tonight. Warmer and more humid weather will arrive along with isolated to scattered afternoon/evening showers and thunderstorms. Radar trends this morning show the remnants of some overnight showers sliding through north-central Wisconsin early this morning. Farther south and west, a broken line of thunderstorms has develop across western WI and is slowly drifting east to southeast. This is on the nose of 1-2km moisture convergence and in an area of greater instability. If the storms hold together, they could brush through Wood County and possibly Waushara County this morning. Satellite imagery shows the cloud cover associated with a MCS diving south through IA and northern MO, while WV imagery shows the EML stretching from the central to norther Plains early this morning. Otherwise, temperatures were mainly in the 50s across much of northeast WI with dewpoints mainly in the 40s to around 50. The nearest 70 degree readings were nosing in across western WI and southeast MN, with dewpoint out that way in the mid to upper 50s. Today: A cold front is expected to gradually shift eastward, approaching central Wisconsin by or around 18Z-21Z. The dry air lingering across much of the area and a cap in place will likely limit overall coverage of showers and thunderstorms through the afternoon; however, they can't totally be ruled out across central and north-central Wisconsin as the front approaches. East- central and far northeast WI may end up staying dry and very warm through much of the day, with the better chance of showers and storms arriving in those locations this evening and overnight. The storms are expected to remain elevated as an EML works into the west by late afternoon, with increasing instability aloft. Models are painting out around 1500-2500 J/kg by 00Z with deep- layer shear forecast to be 40+ kts across central/north-central WI. The main threat from any storms that develop would be large hail and damaging winds. The thunderstorm coverage is expected to be limited with the main severe weather threat expected to be with a MCS to the west and south of the CWA this evening. This has led SPC to place northeast WI in a marginal risk with a slight risk to the south and west of the CWA. In addition, southerly winds across the the long axis of Lake Michigan will lead to a high swim risk this afternoon into this evening. A beach hazard statement has been issued for that time period. High temperatures are expected to be in the 80s to low 90s. Tonight: The cold front is expected to press eastward through the east half of Wisconsin late this evening and through the overnight hours. The added forcing along the front and along any deeper outflow boundaries, along with continued elevated instability, will likely lead to an increase in thunderstorm coverage across the area. Shear values are expected to remain at 40+ kts across the area along with the aforementioned increased instability. The combination will lead to the potential for strong to isolated severe thunderstorms late in the evening into the overnight before gradually diminishing toward morning. Again, coverage in northeast WI still looks to be scattered during the late evening and overnight hours. The main focus for organized severe weather and heavier rainfall is still expected to remain over southern WI, eastern IA and northern IL. This will be where enhanced convergence, on the nose of a developing low-level jet, increases low-level forcing at the start of the event. Deep-layer mean winds would suggest that the storms would develop and shift eastward; however, the better instability/instability gradient and greatest pool of moisture is expected to remain south. This would likely take the MCS on an east- southeast to southeasterly trek, which is in line with the Corfidi vectors and hi-res model solutions. This could still lead to the MCS brushing the southern counties with predominantly a wind threat through late evening or early overnight. Overnight lows are expected to be in the upper 50s to low 60s. Friday: As the cold front shift eastward throughout the day, expect a surface trough to linger across northeast Wisconsin. Drier low-level air is expected to build into the area again, which will help to limit shower and thunderstorms potential. The best chance for seeing any afternoon shower and thunderstorm development would be along the WI/UP border, where an upper-level trough axis/shortwave is expected approach around 21Z. Soundings show quite a bit of dry air in the lower levels, which could lead to gustier winds under any thunderstorms that form due to latent heat release/colder downdrafts. In fact, the soundings show more of an inverted-V across near the UP border. Farther south, even less moisture will be available through most of the atmosphere, which should keep much of the rest of the area dry. Westerly winds may gust to 20-30 mph with deeper afternoon mixing outside of any thunderstorm development. Otherwise, high temperatures are expected to be very warm again, especially across the Fox Valley, where downsloping winds will lead to increased warming. One more day of high temperatures in the upper 80s to around 90 can be expected. Temperatures will also be very warm along the lakeshore, with the westerly winds keeping the cooler marine air over the waters. .LONG TERM...Friday Night Through Thursday Issued at 308 PM CDT Thu Jun 17 2021 A pattern change is expected later in the weekend into the first half of next week. This will result in above normal temperatures falling to below normal levels by Monday, then a gradual warmup later next week. A secondary cold front will drop south across the area Friday evening. The combination of daytime heating and the front could trigger an isolated thunderstorm during the early evening hours across far northeast Wisconsin. The remainder of the night is dry, however the ECMWF has been consistent in bring an upper level disturbance southeast across the area after midnight. Would not be surprised if a chance of shower or storm will need to be added to the forecast after midnight across the forecast area due to this feature tomorrow. Dry conditions are expected Saturday into much of Saturday night. Latest model data would suggest a chance of showers would be warranted around 12z Saturday across central Wisconsin. On Sunday, a warm front will lift northward into the southern half of Wisconsin. Showers and thunderstorms are expected north of the warm front and move across the forecast area during the day Sunday. Based on the ECMWF model, the surface low is expected to track into northeast Wisconsin Sunday afternoon. Depending on the convection evolves Sunday afternoon, stronger storms could be possible across northeast and east-central Wisconsin if there is a lull in the rain and there are some breaks in the clouds, and also assumes the warm front will make it this far north. Behind the surface low, another cool/breezy airmass will move in place beneath an upper trough. Some light showers will be possible Monday and Tuesday. Highs Monday and Tuesday will only be in the 60s to lower 70s warming into the 70s Wednesday. Even warmer temperatures are expected on Thursday with highs in the upper 70s to middle 80s. && .AVIATION...for 00Z TAF Issuance Issued at 647 PM CDT Thu Jun 17 2021 Scattered thunderstorms are expected mostly south of a Wausau to Green Bay line this evening. Brief gusty winds and IFR conditions are possible with any storms. VFR conditions are likely otherwise this evening. The showers and thunderstorms should end overnight. Areas of ground fog are possible towards daybreak where any significant rain falls. VFR conditions are likely Friday. as somewhat drier air works it's way into the area from the west. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement until 1 AM CDT Friday for WIZ022-040-050. && SHORT TERM.....Uhlmann LONG TERM......Eckberg AVIATION.......RDM
Hazardous Weather Outlook National Weather Service Green Bay WI 219 PM CDT Thu Jun 17 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 219 PM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Isolated to scattered thunderstorms can be expected this afternoon into tonight as a cold front sweeps through the region. Some of these thunderstorms could become strong or severe, especially across central Wisconsin. Damaging winds and large hail are the main threats, but a spin up or two can't be ruled out. Storms will exit the region in the east around midnight. High waves will lead to an increased risk of dangerous currents on Lake Michigan beaches this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are likely Sunday and Sunday night. Some of the thunderstorms may become strong. However, it is too early to determine if the storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight. LMZ521-522-541>543-181930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 219 PM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Conditions hazardous to small craft are expected this afternoon through tonight on Lake Michigan. A small craft advisory has been issued. There is a chance of thunderstorms this afternoon and tonight. Any storms that form could create strong winds that will pose a hazard to boaters. .DAYS TWO THROUGH SEVEN...Friday through Thursday Conditions hazardous to small craft are possible Sunday into Monday on both the Lake and Bay. There is a chance of thunderstorms Sunday into Sunday night. Any storms that form will pose a hazard to boaters. Uhlmann/Eckberg
Special Weather Statement National Weather Service Green Bay WI 501 PM CDT Thu Jun 17 2021 WIZ036-037-045-172230- Waupaca WI-Waushara WI-Portage WI- 501 PM CDT Thu Jun 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PORTAGE...WAUSHARA AND SOUTHWESTERN WAUPACA COUNTIES UNTIL 530 PM CDT... At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Amherst, or 12 miles southeast of Stevens Point, moving east at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Additional storms were developing across Waushara county as well. Locations impacted include... Waupaca, Wautoma, Redgranite, Amherst, Plainfield, Chain O' Lakes-King, Napowan Scout Camp, Hartman Creek State Park, Plover and Silver Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central Wisconsin. LAT...LON 4402 8958 4447 8952 4447 8887 4402 8894 TIME...MOT...LOC 2159Z 270DEG 35KT 4438 8942 Skowronski
Special Weather Statement National Weather Service Green Bay WI 537 PM CDT Thu Jun 17 2021 WIZ037-038-172300- Waupaca-Outagamie- 537 PM CDT Thu Jun 17 2021 ...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAUPACA AND OUTAGAMIE COUNTIES... At 536 PM CDT, a small cluster of strong thunderstorm was located near New London, or 16 miles east of Waupaca, moving east at 40 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Appleton, Kaukauna, Little Chute, New London, Kimberly, Black Creek, Fremont, Oneida, Greenville and Combined Locks. This includes the following highways... Interstate 41 between mile markers 137 and 154. U.S. Highway 10 between mile markers 258 and 269. Wisconsin Highway 441 between mile markers 8 and 10. If outdoors, consider seeking shelter inside a building. LAT...LON 4450 8899 4453 8819 4425 8819 4425 8899 TIME...MOT...LOC 2236Z 269DEG 36KT 4441 8876 Skowronski
Special Weather Statement National Weather Service Green Bay WI 558 PM CDT Thu Jun 17 2021 WIZ038-039-172330- Outagamie-Brown- 558 PM CDT Thu Jun 17 2021 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL BROWN AND OUTAGAMIE COUNTIES... At 555 PM CDT, a cluster of strong thunderstorm was centered near Black Creek, or 11 miles north of Appleton, moving east at 40 mph. Localized wind gusts to around 40 mph and half inch hail are possible with the strongest storms in the cluster. Locations impacted include... Green Bay, the north side of Appleton, Kaukauna, Little Chute, New London, Black Creek, Bellevue Town, Oneida, De Pere and Howard. This includes the following highways... Interstate 41 between mile markers 139 and 170. Interstate 43 between mile markers 177 and 190. Wisconsin Highway 441 near mile marker 10. If outdoors, consider seeking shelter inside a building. LAT...LON 4428 8873 4455 8873 4455 8790 4428 8789 TIME...MOT...LOC 2255Z 269DEG 34KT 4442 8833 Skowronski
Special Weather Statement
National Weather Service Green Bay WI
628 PM CDT Thu Jun 17 2021
WIZ038>040-048>050-180000-
Calumet-Kewaunee-Outagamie-Winnebago-Manitowoc-Brown-
628 PM CDT Thu Jun 17 2021
...STRONG THUNDERSTORMS WILL AFFECT BROWN...KEWAUNEE...NORTHERN
CALUMET...NORTHERN WINNEBAGO...SOUTHEAST OUTAGAMIE AND NORTHWESTERN
MANITOWOC COUNTIES...
At 626 PM CDT, a few clusters of thunderstorms were across east-
central Wisconsin. The strongest was centered 7 miles west of Green
Bay, moving east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Green Bay, Appleton, Oshkosh, Kewaunee, Menasha, Kaukauna, Little
Chute, Kimberly, Brillion and Luxemburg.
This includes the following highways...
Interstate 41 between mile markers 122 and 131, and between mile
markers 134 and 171.
U.S. Highway 41 near mile marker 172.
U.S. Highway 10 between mile markers 273 and 286, and between mile
markers 288 and 289.
Wisconsin Highway 29 between mile markers 252 and 256.
Interstate 43 between mile markers 162 and 163, and between mile
markers 170 and 192.
Wisconsin Highway 441 between mile markers 4 and 10.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4407 8882 4417 8885 4424 8876 4424 8874
4426 8874 4458 8833 4459 8746 4431 8753
4406 8841
TIME...MOT...LOC 2326Z 270DEG 27KT 4450 8815
SkowronskiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 NE ASHWAUBENON 44.48N 88.05W
06/17/2021 M0.25 INCH BROWN WI NWS EMPLOYEE
&&
SACSpecial Weather Statement
National Weather Service Green Bay WI
729 PM CDT Thu Jun 17 2021
WIZ040-180045-
Kewaunee-
729 PM CDT Thu Jun 17 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KEWAUNEE COUNTY...
At 728 PM CDT, a strong thunderstorm was located just west of
Kewaunee, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Kewaunee, Luxemburg, Casco, Birchwood, Pilsen, Krok, Norman, Rostok,
Slovan and Ellisville.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4454 8741 4435 8747 4437 8773 4456 8773
4458 8739
TIME...MOT...LOC 0028Z 270DEG 31KT 4447 8759
SkowronskiThe La Crosse radar (KARX), 140 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 hail, 1 lightning. Local standard time, as filed.
Quarter size hail fell in Colby.
Lightning struck a house on Highway 110 in Fremont during the late evening hours, causing it to burn to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956765, 956766.